Kansas, 2011

Hail and Damaging Winds in Kansas, July 3, 2011

July 3, 2011 · NWS ICT · 17 events in 6 counties and zones

Scattered strong to severe thunderstorms affected portions of south-central and southeast Kansas during the afternoon and early evening hours on the 3rd, in response to a weak cold front approaching from the north. Numerous reports of 60 to 70 mph winds were received, although damage inflicted was relatively minor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$30,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Scattered strong to severe thunderstorms affected portions of south-central and southeast Kansas during the afternoon and early evening hours on the 3rd, in response to a weak cold front approaching from the north. Numerous reports of 60 to 70 mph winds were received, although damage inflicted was relatively minor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 3, 1:53 PM CST, 4 minutes earlier.

Area forecast discussion, Jul 3, 1:53 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
253 PM CDT SUN JUL 3 2011

.DISCUSSION...

A SHORTWAVE TROUGH MOVING EAST ACROSS THE CENTRAL PLAINS HAS HELPED
BREAK DOWN THE PERSISTENT RIDGE AND CONVECTIVE OUTFLOW HAS BROUGHT
SOME SOME RELIEF FROM THE RECENT HEAT ACROSS CENTRAL AND PORTIONS OF
SOUTH CENTRAL KANSAS. SCATTERED SHOWERS AND THUNDERSTORMS MOVING
EASTWARD ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS EARLY
THIS AFTERNOON WILL LIKELY CONTINUE TO DEVELOP AND MOVE EAST INTO
THE INSTABILITY AXIS IMPACTING MAINLY SOUTHEAST KANSAS THROUGH THE
EVENING HOURS. A FEW STRONG STORMS WITH DOWNBURST WINDS AND SMALL
HAIL WILL REMAIN POSSIBLE THROUGH THE EVENING. INCREASED POPS ACROSS
MAINLY SOUTHEAST KANSAS TO REFLECT THE LATEST RADAR/SATELLITE DATA
WHILE MAINTAINING LOW POPS AFTER 06Z ALTHOUGH MUCH OF THE ACTIVITY
SHOULD BE EAST OF THE AREA.

INDEPENDENCE DAY-TUESDAY:
THE SUBTROPICAL RIDGE IS PROGGED TO BUILD EASTWARD OVER THE CENTRAL
AND SOUTHERN HIGH PLAINS ON INDEPENDENCE DAY WHILE THE REMNANT
FRONTAL BOUNDARY MAY PROVIDE A FOCUS FOR ISOLATED AFTERNOON
THUNDERSTORMS TO SPRING UP ACROSS PORTIONS OF CENTRAL AND EASTERN
KANSAS. ANY ACTIVITY THAT DEVELOPS SHOULD BE DIURNALLY DRIVEN AND
DIMINISH THROUGH THE EARLY EVENING HOURS. A SHORTWAVE TROUGH MOVING
OVER THE NORTHERN PLAINS ON TUESDAY WILL HELP DRIVE A COLD FRONT
SOUTH TO NEAR THE NE/KS STATE LINE LATE IN THE DAY. SOUTH OF THIS
FRONT...TEMPERATURES WILL LIKELY APPROACH 100 DEGREES WHILE CHANCES
FOR WIDESPREAD WETTING RAINS APPEAR LOW. ISOLATED DIURNAL
THUNDERSTORMS MAY REMAIN POSSIBLE WITHIN DEEPLY MIXED/WEAKLY CAPPED
AIRMASS BUT COVERAGE SHOULD REMAIN ISOLATED AT BEST.

WEDNESDAY-FRIDAY...DEEP MOIST CONVECTION ALONG THE KS/NE STATE LINE
TUE NIGHT/EARLY WED MAY HELP DRIVE A COLD FRONT SOUTH ACROSS THE
AREA ON WEDNESDAY AND TRENDED MAXIMUM TEMPERATURES DOWN. THE FRONT
MAY ALSO PROVIDE A FOCUS FOR DEEP MOIST CONVECTION ACROSS THE AREA.
THIS FRONT IS PROGGED TO MEANDER OVER THE AREA THROUGH FRIDAY WITH
CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS AND A RETURN TO MORE
SEASONABLE TEMPERATURES IN THE 90S.

SAT-SUN...THE SUBTROPICAL RIDGE IS PROGGED TO EXPAND EASTWARD OVER
THE CENTRAL PLAINS STATES WITH A RETURN TO DRY WEATHER CONDITIONS
AND RISING TEMPERATURES.

MWM

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN ISSUE WILL STILL BE LOCATION/TIMING/COVERAGE OF THUNDERSTORMS
THIS AFTERNOON/EVENING. SHEAR AXIS/SHORTWAVE HAS KEPT STORMS GOING
THROUGHOUT THE MORNING AND SUSPECT WITH INCREASING TEMPERATURES/
INSTABILITY WILL SEE AN INCREASE IN COVERAGE/INTENSITY THIS
AFTERNOON...ESPECIALLY IN THE VICINITY OF OUTFLOW BOUNDARY WHICH
IS NEAR HIGHWAY 400. THIS BOUNDARY HAS STARTED TO SLOWLY RETREAT
NORTH DURING THE PAST HOUR. HAVE INCLUDED TEMPO GROUP FOR THUNDERSTORMS
AT KSLN/KHUT/KICT WHERE STORMS ARE PROBABLE DURING THE AFTERNOON.
TIMING IS A BIT MORE DIFFICULT AT KCNU...WHETHER IT WILL BE
CONVECTIVE TEMPERATURES OR WAVE/BOUNDARY THAT INITIATES THE
STORMS. WITH MULTIPLE OUTFLOW BOUNDARIES LIKELY...WINDS ARE GOING TO
BE VERY DIFFICULT...BUT SHOULD HAVE SOME SORT OF SOUTHEAST
COMPONENT BY MON MORNING. -HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    72 101  76 102 /  30  20  10  10
HUTCHINSON      72 101  76 102 /  30  10  10  10
NEWTON          72 100  75 100 /  30  20  10  10
ELDORADO        72  99  74  99 /  30  20  10  10
WINFIELD-KWLD   72 101  75 101 /  40  20  10  10
RUSSELL         68 100  71 102 /  20  10  10  10
GREAT BEND      69 100  72 102 /  20  10  10   0
SALINA          71 100  74 102 /  20  20  10  10
MCPHERSON       71 101  76 102 /  20  10  10  10
COFFEYVILLE     72  97  75  99 /  40  20  20  10
CHANUTE         72  96  74  98 /  40  20  20  10
IOLA            72  95  73  97 /  40  20  20  10
PARSONS-KPPF    72  97  75  98 /  40  20  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 3, 1:13 PM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
213 PM CDT SUN JUL 3 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-041915-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
213 PM CDT SUN JUL 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THROUGH THIS
EVENING. SEVERAL STRONG STORMS AND ISOLATED SEVERE STORMS ARE
EXPECTED. THE MAIN THREAT WILL BE STRONG TO DAMAGING WINDS AS THE
STORMS COLLAPSE.

HEAT INDICES WILL BE BETWEEN 100 AND 104 THIS AFTERNOON OVER SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAT INDICES WILL CONTINUE TO BE AROUND 100 DEGREES ACROSS SOUTH
CENTRAL AND SOUTHEAST KANSAS ON MONDAY AND TUESDAY...AND THEN
AGAIN ON FRIDAY AND SATURDAY.

THUNDERSTORMS MAY LINGER INTO MONDAY OVER SOUTHEAST KANSAS.
MORE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA WEDNESDAY
THROUGH FRIDAY. ANY STORMS THAT DEVELOP HAVE THE POTENTIAL OF
BEING STRONG.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT DUE TO THE BRIEF AND ISOLATED NATURE OF THE STRONGER STORMS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

In the hours before

Special weather statement, Jul 3, 1:27 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
227 PM CDT SUN JUL 3 2011

KSZ067-032000-
RENO-
227 PM CDT SUN JUL 3 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SOUTHEAST RENO COUNTY...

AT 225 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTH OF SOUTH HUTCHINSON...OR 9 MILES
SOUTH OF HUTCHINSON...AND MOVING SOUTHEAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HOWERTON
Special weather statement, Jul 3, 1:35 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
235 PM CDT SUN JUL 3 2011

KSZ083-032000-
SEDGWICK-
235 PM CDT SUN JUL 3 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHWEST SEDGWICK COUNTY...

AT 234 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ANDALE...OR 15 MILES WEST OF DOWNTOWN
WICHITA...AND MOVING EAST AT 15 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HOWERTON
Special weather statement, Jul 3, 1:37 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
237 PM CDT SUN JUL 3 2011

KSZ069-032000-
BUTLER-
237 PM CDT SUN JUL 3 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER COUNTY...

AT 236 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES EAST OF EL DORADO...AND MOVING EAST AT
5 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HOWERTON
Special weather statement, Jul 3, 1:47 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
247 PM CDT SUN JUL 3 2011

KSZ082-032015-
KINGMAN-
247 PM CDT SUN JUL 3 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHERN KINGMAN COUNTY...

AT 245 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CUNNINGHAM...OR 17 MILES EAST OF PRATT...
AND MOVING EAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HOWERTON

The radar

The Wichita radar (KICT), 10 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Sedgwick

When
July 3, 1:57 PM CST
Where
Sedgwick County, 1.29 mi ESE of Goddard
Measured
48 kt (55 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.660, -97.560

A fireworks tent was blown over causing two minor injuries.

Thunderstorm Wind, Reno

When
July 3, 2:09 PM CST
Where
Reno County, 3.24 mi W of Cheney Res
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.764, -97.889

Winds were estimated around 50 to 60 mph on the west side of Cheney Lake.

Thunderstorm Wind, Woodson

When
July 3, 2:15 PM CST
Where
Woodson County, Toronto
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.800, -95.950

Pea to marble size hail also occurred with the wind.

Thunderstorm Wind, Sedgwick

When
July 3, 2:25 PM CST
Where
Sedgwick County, 2.63 mi NW of (Ict)wichita Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.678, -97.463

A few 60 mph gusts were noted.

Thunderstorm Wind, Sedgwick

When
July 3, 2:52 PM CST
Where
Sedgwick County, 4.71 mi ENE of Goddard
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.692, -97.498

A KWCH storm chaser estimated winds around 60 mph at the intersection of 135th and Central.

Thunderstorm Wind, Sedgwick

When
July 3, 3:00 PM CST
Where
Sedgwick County, 2.95 mi S of Maize
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.727, -97.473

Winds were estimated around 50 to 60 mph near the intersection of 21st and 119th.

Thunderstorm Wind, Sedgwick

When
July 3, 3:00 PM CST
Where
Sedgwick County, 3.89 mi NW of (Ict)wichita Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.690, -97.480

Winds were estimated around 60 mph near the intersection of Central and 119th.

Thunderstorm Wind, Butler

When
July 3, 3:13 PM CST
Where
Butler County, 0.88 mi NW of Benton
Measured
56 kt (64 mph) measured gust
Reported by
Emergency Manager
Coordinates
37.790, -97.130

Winds were estimated around 65 mph.

Thunderstorm Wind, Butler

When
July 3, 3:18 PM CST
Where
Butler County, 0.69 mi S of Potwin
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.940, -97.020

Winds estimated around 65 mph produced some sporadic damage in Potwin, including a downed light pole, a roof blown off the backstop at a ballfield, and some downed tree limbs.

Thunderstorm Wind, Butler

When
July 3, 3:34 PM CST
Where
Butler County, 6.27 mi NNW of El Dorado Res
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
37.956, -96.856

A few tree limbs were downed.

Thunderstorm Wind, Butler

When
July 3, 3:39 PM CST
Where
Butler County, 0.55 mi E of El Dorado
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.820, -96.860

Winds were estimated around 60 mph.

Thunderstorm Wind, Butler

When
July 3, 3:52 PM CST
Where
Butler County, 2.14 mi SSW of Andover
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.690, -97.140

Measured by a KSN Weatherlab.

Thunderstorm Wind, Cowley

When
July 3, 3:58 PM CST
Where
Cowley County, 0.38 mi WSW of Winfield Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.167, -97.036

Measured at the Winfield Airport.

Thunderstorm Wind, Cowley

When
July 3, 4:00 PM CST
Where
Cowley County, 2.41 mi SSW of Winfield
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.216, -96.991

The report was relayed by emergency management.

Hail, Wilson

When
July 3, 4:32 PM CST
Where
Wilson County, 0.88 mi NE of Altoona
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.530, -95.660

The hail covered the ground, and occurred with winds estimated around 55 mph.

Lightning, Sedgwick

When
July 3, 4:34 PM CST
Where
Sedgwick County, 3.21 mi SSE of Eastborough
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
37.660, -97.220

A house fire was started by lightning in southeast Wichita. No other information is available, so property damage amounts are rough estimates.

Lightning, Wilson

When
July 3, 5:00 PM CST
Where
Wilson County, 0.45 mi NW of Fredonia
Property damage
$2,000
Reported by
Newspaper
Coordinates
37.534, -95.826

Lightning caught a small shed on fire. The shed was a total loss.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335796, 335797, 335798, 335799, 335800, 335801, 335802, 335803, 335804, 335805, 335806, 335807, 335808, 335812, 335813, 335817, 336412.